Alert archive / Michigan / Small Craft Advisories in 2020

Small Craft Advisory 21, NWS Detroit, MI

March 9, 2020

NWS Detroit, MI issued this small craft advisory at Mar 9, 2020, 9:45 AM EDT. It took effect at Mar 10, 2020, 8:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2020, 9:45 AM EDT (13:45 UTC)
In effect from
Mar 10, 2020, 8:00 AM EDT
Expired
Mar 10, 2020, 10:00 PM EDT
In force
14 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

383 
WHUS73 KDTX 091345
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
945 AM EDT Mon Mar 9 2020

LHZ421-441>443-100300-
/O.NEW.KDTX.SC.Y.0021.200310T1200Z-200311T0200Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI-
945 AM EDT Mon Mar 9 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 10 PM EDT
TUESDAY...

* WHAT...Expect sustained winds up to 22 knots from the north 
  with gusts up to 30 knots. The largest significant waves will 
  be 7 feet with a potential maximum wave height of 10 feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay, Port Austin to Harbor Beach MI, Harbor 
  Beach to Port Sanilac MI and Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 11 AM EDT Tuesday 
  with the largest waves expected around 1 PM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
175 
WHUS73 KDTX 100132
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
932 PM EDT Mon Mar 9 2020

LHZ421-441>443-101415-
/O.CON.KDTX.SC.Y.0021.200310T1200Z-200311T0200Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI-
932 PM EDT Mon Mar 9 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM TO 10 PM EDT
TUESDAY...

* WHAT...Expect sustained winds up to 21 knots from the north 
  with gusts up to 30 knots. The largest significant waves will 
  be 6 feet with a potential maximum wave height of 8 feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay, Port Austin to Harbor Beach MI, Harbor 
  Beach to Port Sanilac MI and Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 10 AM EDT Tuesday 
  with the largest waves expected around 12 PM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
714 
WHUS73 KDTX 100707
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
307 AM EDT Tue Mar 10 2020

LHZ421-441>443-102015-
/O.CON.KDTX.SC.Y.0021.200310T1200Z-200311T0200Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI-
307 AM EDT Tue Mar 10 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING
TO 10 PM EDT THIS EVENING...

* WHAT...Expect sustained winds up to 21 knots from the north 
  with gusts up to 29 knots. The largest significant waves will 
  be 6 feet with a potential maximum wave height of 8 feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay, Port Austin to Harbor Beach MI, Harbor 
  Beach to Port Sanilac MI and Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 11 AM EDT Tuesday 
  with the largest waves expected around 12 PM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
300 
WHUS73 KDTX 101932
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
332 PM EDT Tue Mar 10 2020

LHZ421-441>443-110200-
/O.CON.KDTX.SC.Y.0021.000000T0000Z-200311T0200Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI-
332 PM EDT Tue Mar 10 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...Expect sustained winds up to 14 knots from the north 
  with gusts up to 21 knots. The largest significant waves will 
  be 6 feet with a potential maximum wave height of 8 feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay, Port Austin to Harbor Beach MI, Harbor 
  Beach to Port Sanilac MI and Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 4 PM EDT Tuesday
  with the largest waves expected around 4 PM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
601 
WHUS73 KDTX 110134
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
934 PM EDT Tue Mar 10 2020

LHZ421-441>443-110245-
/O.EXP.KDTX.SC.Y.0021.000000T0000Z-200311T0200Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI-
934 PM EDT Tue Mar 10 2020

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM EDT THIS EVENING...

Wind and resulting wave action have diminished below small craft
advisory criteria and will result in the expiration of the 
advisory.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Mar 9, 6:02 AM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, Mar 9, 6:02 AM EDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
602 AM EDT Mon Mar 9 2020

.AVIATION...

Conditions for today will initially be dominated by wind trends
until the afternoon as a particularly strong LLJ creates LLWS
problems. Have maintained prevailing 55 kt 1.5 kft winds though this
morning until BL mixing occurs, minimizing the layer wind
difference. Moist SW flow is expected today which will help saturate
the atmosphere ahead of prolonged overnight rainfall once a
shortwave pushes a low pressure system into SE MI. Low-mid clouds
fill in this afternoon before the rain arrives during the evening.
MVFR and IFR cigs/vsbys are expected late tonight before flow shifts
NW behind the exiting cold front late Tuesday morning.

.DTW THRESHOLD PROBABILITIES...

*  High for ceilings at or below 5000 ft after 04Z tonight.

&&

.PREV DISCUSSION...
Issued at 336 AM EDT Mon Mar 9 2020

DISCUSSION...

Quiescent weather remains in place over Southeast Michigan this
morning as flat long wavelength ridging resides over the Great Lakes
region. Suppression of heights and general troughiness continues to
make its way eastward across the central Conus with an elongated
surface trough collocated with a baroclinic zone from Lake Superior
vicinity southwestward into the front range of Colorado. Models
continue to show consensus with a wave of low pressure that will
eject along this surface trough today in response to strong,
organized right entrance region dynamics that will eventually lift
directly through Southeast Michigan tonight.

The low level jet axis is directly over the northern half of the cwa
this morning with progged wind speeds of 50 knots at 850mb. This
direct feed has allowed warm air to advect across the state with
many locales reporting temperatures in the lower 50s at this early
hour. Model soundings match with latest satellite trends in showing
just enough moisture within steep lapse rates between 10.0 and 14.0
kft agl to support some accas across the far northern cwa. Otherwise
low sky fraction exists across Southeast Michigan. After 15Z, NWP
suggests a convergence maximum along a low level jet impulse will
lift out of northern Indiana and result in a significant upward
trend in cloud development mainly for the northern cwa. Opaque
canopy is then expected to build down into Metro Detroit for the
afternoon hours. Models are trying to show some noisy QPF across the
Tri Cities this morning/afternoon but forecast soundings show that
anticyclonic flow trajectories and very persistent lower column
theta e will be difficult to overwhelm. As a result, prefer a later
onset of precipitation than what general broadbrush blends are
offering, with PoPs not increasing across the Tri Cities until after
21Z. Highs today will again reach the upper 50s to around 60 degrees.

Main dynamics for tonight come in the form of the aforementioned
right entrance region jet dynamics that will drive a ageostrophic
response/frontal circulation that will push into the area from the
west. Main support for precipitation will come ahead of the wind
shift with the differential positive increase in deep thetae. System
relative isentropic ascent is good early for the northern cwa after
00Z, then becomes fairly nondescript under unidirectional flow.
Brute strength to the deep theta e advection then spreads east
across the remainder of the forecast area and favor high
categoricals for all of the area between 03-12Z. Interesting
environmental profile/thermodynamic signal for steep lapse rates
below 10 kft agl across the northern cwa timed with the system
relative isentropic ascent surge. Models suggest a potential for
elevated, low topped convective activity for Tri Cities/Saginaw Bay
around the 22-02Z range, before moist adiabatic lapse rates
overwhelm the column. Low confidence in this development and did not
introduce thunder. Consensus remains strong for forward sloping
frontal ascent with agreement of QPF at less than .50 inch. In fact,
model trend has been downward for total QPF with this event owing to
the development of a upper level dry slot that will lift through all
of the cwa after 06Z. This is expected to cap the upper limit of QPF
potential.

Just a lingering chance for some shower or drizzle activity between
12-14Z Tuesday before deep system relative isentropic downglide
results in active subsidence. Temperatures are expected to cool
modestly around 12Z with the windshift to the northwest, then remain
stuck largely in the 40s for the remainder of the day. Surface high
pressure will then build in quickly for Tuesday night.

Progressive Pacific trough and sharp absolute vorticity maximum is
still on schedule to push into Southeast Michigan Wednesday
afternoon. Model trends has been even stronger and less hospitable as
a large area of frontolysis is expected due to out of phase jet
dynamics. Forecasted environmental profile and wet bulb potential
supports snow as a ptype, but forecasted boundary layer temperatures
suggest melting snowflakes or perhaps liquid reaching the surface
with daytime timing. Low confidence yet on QPF amounts.

MARINE...

The Great Lakes remains wedged between high pressure located across
the western Atlantic and low pressure now over Lake Superior, which
will maintain the moderate pressure gradient over the open waters.
Wind gusts however will remain in check as warmer air remains in
place across the cooler waters, producing a stable low level
profile. Wind gusts will cap at around 20 knots and will be
maximized across western Lake Erie, Lake St. Clair, and Saginaw Bay
to central Lake Huron. Next weather maker to come tonight into
Tuesday from an advancing low pressure system which will bring
widespread rain to the area. Veering wind direction from the
southwest to northwest is expected after the passage of a cold front,
tied to the departing low pressure.

HYDROLOGY...

Low pressure will bring widespread precipitation tonight as PWAT
values increase to around 1.00 inch. Favorable synoptic forcing along
with this moisture will result in total rainfall amounts of less than
a half inch with this system. If some convective enhancement can
occur, some locally higher amounts will be possible. Bulk of this
precipitation is expected to fall between 8 PM tomorrow and 8 AM
Tuesday. No significant flooding is anticipated with this system, but
some ponding on low lying roads and rises of local river levels will
be possible.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....KK
DISCUSSION...CB
MARINE.......CB
HYDROLOGY....AA

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Mar 9, 4:01 AM EDT, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
401 AM EDT Mon Mar 9 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-100815-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
401 AM EDT Mon Mar 9 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-100815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
401 AM EDT Mon Mar 9 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Small Craft Advisory will be needed Tuesday for Lake Huron.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

CB

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 10:51 AM EDTLakeshore Flood AdvisoryDTXHuron, Saint Clair, Sanilac35 hr

Nearby

Small Craft Advisories in Michigan, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.